Toxic epidermal necrolysis

From Dog
Full thickness necrosis associated with toxic epidermal necrolysis in a dog[1]

Toxic epidermal necrolysis (Stevens-Johnson syndrome) is a life-threatening skin disorder caused by drugs or infections characterized by widespread epidermal necrosis[2].

Toxic epidermal necrolysis is a severe form of erythema multiforme.

In dogs, most cases are a result of drug- and toxin-reactions[3][4], including amphotericin B and ketoconazole combinations[5] and flea dips[6].

A similar situation occurs in humans, caused by drugs reactions and zoonotic infections with Capnocytophaga canimorsus. The consequent involvement of staphylococcal exfoliatin produced by Staphylococcus spp also plays a role in the exfoliative phenomenon associated with Stevens-Johnson syndrome. However, this scenario of bacterial induced exfoliation has been shown to be absent in dogs[7].

As well as manifesting as a severe necrosis of skin, systemic symptoms are usually present and affected dogs often present with anorexia, lethargy, hepatopathy, dyspnoea and fever.

A differential diagnosis would include superficial necrolytic dermatitis[8], pemphigus and lupus erythematous.

Treatment requires immediate discontinuation of drug therapy which has induced the epidermal necrolysis.

This is followed by intensive dermal therapy with skin protectants, thermal water sprays, non-stick dressings and antimicrobial creams.

The judicious use of intravenous fluid therapy, parenteral antibiotics (e.g. amoxycillin/clavulanate), steroids such as prednisolone or non-steroidal anti-inflammatory drugs is indicated.

Resolution can be frustrating as severe dermal loss can rapidly result in a fulminating sepsis and death[9].

In one dog, a single intravenous infusion of 0.51 g/kg human immunoglobulin (ivHIG) as a 5 per cent solution was effective as an adjunct therapy[10].

Human patients have also responded successfully to adjunct monoclonal drugs such as infliximab[11].

References

  1. Uni of Pennsylvania
  2. Saito N et al (2012) Stevens-Johnson syndrome/toxic epidermal necrolysis mouse model generated by using PBMCs and the skin of patients. J Allergy Clin Immunol Oct 27
  3. Voie KL et al (2012) Drug hypersensitivity reactions targeting the skin in dogs and cats. J Vet Intern Med 26(4):863-874
  4. Mason KV & Fadok VA (1994) Cutaneous drug eruptions with epidermal necrosis: a discussion of pathophysiologic and comparative aspects. Clin Dermatol 12(4):525-528
  5. Panciera DL & Bevier D (1987) Management of cryptococcosis and toxic epidermal necrolysis in a dog. J Am Vet Med Assoc 191(9):1125-1127
  6. Frank AA et al (1992) Toxic epidermal necrolysis associated with flea dips. Vet Hum Toxicol 34(1):57-61
  7. Elias PM et al (1976) Staphylococcal toxic epidermal necrolysis: species and tissue susceptibility and resistance. J Invest Dermatol 66(2):80-89
  8. March PA et al (2004) Superficial necrolytic dermatitis in 11 dogs with a history of phenobarbital administration (1995-2002). J Vet Intern Med 18(1):65-74
  9. Teo KG et al (2012) Asplenic fulminant sepsis secondary to a dog bite complicated by toxic epidermal necrolysis/Stevens-Johnson syndrome. N Z Med J 125(1358):74-77
  10. Nuttall TJ & Malham T (2004) Successful intravenous human immunoglobulin treatment of drug-induced Stevens-Johnson syndrome in a dog. J Small Anim Pract 45(7):357-361
  11. Scott-Lang V et al (2012) Toxic Epidermal Necrolysis in a Child Successfully Treated with Infliximab. Pediatr Dermatol Oct 16